DRUGS & MEDICAL DEVICES

ALERT: Tylenol Recalls Liquid Children’s Medicines

Submitted by jrlaw on Sep 24th, 2009

The makers of Tylenol have recalled more than 20 types of children's and infant's medications as a precaution against possible contamination. The liquid products were being voluntarily pulled from stores and warehouses because bacteria were detected in one of the inactive ingredients, the company said.

The ingredient with the bacteria was not used in packaged Tylenol products sold in stores, but was manufactured at the same time. The company did not announce whether any children were affected by the medicines.

Company Sued for Not Notifying Diabetes Side Effects

Submitted by jrlaw on Sep 23rd, 2009

Eli Lilly & Co. agreed to settle, on confidential terms, lawsuits filed by seven states alleging the company improperly marketed its antipsychotic drug Zyprexa, a court-appointed official said.

Zyprexa, Lilly’s best-selling drug, has been the subject of federal and state investigations into whether the company marketed the medicine, approved for schizophrenia and bipolar disorder, for unapproved, or off-label, uses.

How safe are the medical devices used for your child?

Submitted by jrlaw on Sep 1st, 2009

Most medical devices are created for adults. Those used with children may be ones modified from an adult version, devices for general use and some are created specifically for pediatrics. The FDA actually follows the development process for devices created for pediatrics all the way to market approval.

Another Possible Heparin Contamination?

Submitted by jrlaw on May 13th, 2009

A quick update on drug safety: today, the FDA announced that it is testing and reviewing the drug Heparin following the possibly related death of two Delaware patients last week, sparking new concerns of Heparin contamination. Though the 2008 contamination was linked to Chinese-based products, the drug was found responsible for more than eighty deaths. Will these two deaths - and third illness, also in Delaware - be enough to conduct a full review of the safety and efficacy of drug production and process? The FDA has remained quiet on the issue, stating only that this incident appears to be isolated. We're not so sure, and will stay up-to-date on the FDA investigation and conclusions.

 

Breaking News: Hydroxycut Recall

Submitted by jrlaw on May 1st, 2009

Straight from the news wires: the popular weight-loss drug Hydroxycut is undergoing a massive recall due to unsafe ingredients. The FDA is reporting more than 25 instances of serious health-related events and 1 death due to liver failure after normal use of the product. Symptoms of liver injury include: jaundice (yellowing of the skin or whites of the eyes) and brown urine. Other symptoms include nausea, vomiting, light-colored stools, excessive fatigue, weakness, stomach or abdominal pain, itching, and loss of appetite. Other health problems reported include seizures, cardiovascular disorders, and rhabdomyolysis, a type of muscle damage that can lead to other serious health problems such as kidney failure. Perhaps you remember Hyrdoxycut from the mid-90s - back when ephedra was still legal in diet products. Hydroxycut took a major hit when ephedra was removed from all dietary products, and a quick reformulation of Hydroxycut may have skipped several safety steps. The FDA does not monitor these types of "all natural" supplements, but can enforce a recall in the event of serious health risks. Have you suffered adverse health effects while taking Hydroxycut? Contact us today to discuss your possible legal recourse.

Have We Become Risk-Adverse - or Risk-Aware?

Submitted by jrlaw on Apr 6th, 2009

The New England Journal of Medicine published a perspective piece recently on the changing perceptions of pharmaceutical drug safety. As one drug after another comes under significant scrutiny, the regulatory structure - the FDA - is under increased pressure to "do something" about safe drugs.
 
Where does this call for action come from? As information dissemination is quick and cheap these days, the reports of adverse events can spread like wildfire. Though FDA investigations may drag out, swayed public opinion may be enough to avoid some harmful effects while the investigation proceeds.
 
Yet somehow this isn't enough. We don't necessarily want zero-risk drugs, but we do want to separate the noise of frenzied public opinion from the actualized harms. It's not that we're risk-adverse - it's that we're risk-aware.
 
I received an email from a 15 year old girl concerned about this exact issue last week. She closed her email with the simple "what can be done about this issue??" and all I could say to her was to report the adverse event to the FDA, and to talk with her doctor about the event. (The FDA maintains a large database full of specific adverse events associated with various drugs, a major resource in recall and additional warning decisions).
 

Fenproporex Weight-Loss Recall Attorney

Submitted by jrlaw on Mar 23rd, 2009

The Food & Drug Administration has expanded its nationwide alert regarding tainted weight loss drugs. These drugs are available over-the-counter, and often list themselves as "herbal," "homeopathic," and "all-natural" - yet many of these products contain unlabeled and undeclared active pharmaceutical ingredients such as:

Sleep Apnea Treatment Device Recalled s8 Flow Generator

Submitted by jrlaw on Mar 9th, 2009

ResMed and FDA notified consumers and healthcare professionals of a worldwide recall of approximately 300,000 S8 flow generators (Continuous Positive Air Pressure or CPAP) used for the treatment of obstructive sleep apnea. In Model S8 devices manufactured between July 2004 and May 15, 2006, there is a potential for a short circuit in the power supply connector. ResMed plans to work with its distribution partners globally to provide a replacement device to patients who have an affected S8 flow generator. See recall notice for serial numbers for affected S8 models.

Allergy-Type Reactions Spur Recall of Baxter Heparin Vials

Submitted by jrlaw on Mar 9th, 2009

Heparin Sodium Injection Vials were recalled due to an increase in adverse Heparin reactions. Baxter has received 100 reports of negative reactions and one death that may be linked to the Baxter Heparin recall.

A variety of Heparin-caused reactions have been reported such as burning sensation, chest pain, abdominal pain, lowered blood pressure, diarrhea, dizziness, flushing, headache, hypotension, loss of consciousness, nausea, restlessness, vomiting, and stomach discomfort among others.

Nine lots of Heparin Sodium 1000 unit/mL for injection are included in the recall:

Fentora (fentanyl buccal) tablets Causing Death and other Advers Effects

Submitted by jrlaw on Mar 9th, 2009

FDA issued a Public Health Advisory and a Healthcare Professional Sheet to alert healthcare professionals and consumers regarding concerns over the use of Fentora (fentanyl buccal) tablets after recent reports of deaths and other adverse events. The deaths reported were the result of improper selection of patients, dosing, or improper product substitution.

Syndicate content